You have activated the high contrast version of the site. For more info on this topic, please visit this page.
Certain medications used in chemotherapy have a toxic effect on the nervous system. The peripheral nerves in your hands and feet are most sensitive to this toxicity. The signs may appear days or weeks after the beginning of your treatment. They usually diminish once the therapy is terminated, but sometimes persist for a long time and can even be irreversible. Recovery time from slight injuries is two to three months; more serious damage may take more than two years to heal.
Diabetics or persons who are undernourished, have a kidney insufficiency or consume excessive amounts of alcohol are at greater risk of developing a dysfunction of the peripheral nerves.
Let your care team know about these symptoms because they can quickly become a handicap.
Certain forms of chemotherapy make one hypersensitive to cold or heat. If you are having this type of treatment, your care team will give you specific advice.